Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Denver/Boulder, CO

July 14, 2019Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 14, 2019, 4:19 PM MDT for Washington County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 4:19 PM MDT (22:19 UTC)
Expired
Jul 14, 2019, 6:45 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Washington County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS55 KBOU 142219
FFWBOU
COC121-150045-
/O.NEW.KBOU.FF.W.0007.190714T2219Z-190715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
419 PM MDT Sun Jul 14 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Northeastern Washington County in northeastern Colorado...

* Until 645 PM MDT.

* At 417 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the area from Burdett and Lone Star north to the 
  Logan County line. Flash flooding is likely occurring on small 
  drainages and water should rise significantly in Rock Creek.

* Some locations that will experience flooding include...
  Lone Star and Burdett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4035 10278 4035 10280 4031 10279 4030 10279
      4030 10305 4044 10306 4044 10278

$$

GIMMESTAD
2 follow-up statements
336 
WGUS75 KBOU 142344
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
544 PM MDT Sun Jul 14 2019

COC121-150045-
/O.CON.KBOU.FF.W.0007.000000T0000Z-190715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
544 PM MDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN WASHINGTON COUNTY...

At 542 PM MDT, Doppler radar indicated thunderstorms moving away 
from the warned area. Radar estimates show that between two and four 
inches of rain fell in the area from Lone Star and Burdett north 
toward the Logan county line between 3 and 5 PM.  Flash flooding is 
likely occurring in this area, and significant runoff will move into 
Rock Creek between Lone Star and Burdett.

Some locations that will experience flooding include...
Lone Star and Burdett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4035 10278 4035 10280 4031 10279 4030 10279
      4030 10305 4044 10306 4044 10278

$$

RJK
923 
WGUS75 KBOU 150048
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
648 PM MDT Sun Jul 14 2019

COC121-150057-
/O.EXP.KBOU.FF.W.0007.000000T0000Z-190715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
648 PM MDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WASHINGTON COUNTY HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Drivers should be alert for 
possible erosion on rural roads in areas north of Lone Star and 
Burdett.

LAT...LON 4035 10278 4035 10280 4031 10279 4030 10279
      4030 10305 4044 10306 4044 10278

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 14 2019

Scattered thunderstorms have developed pretty much as expected
this afternoon. One batch is moving off the mountains, with
varying intensity and some weakening in the lower elevations.
This weakening was likely due to areas around Denver and Boulder
staying just shy of our convective temps because of the earlier
short wave and increase in clouds. Meanwhile, other storms were
developing along a convergence zone stretching from the northeast
corner of the state to around Akron and then southward into Elbert
County. This area of stronger heating and surface convergence will
likely be the focus for stronger storms through the late
afternoon and early evening hours. We'll still see scattered
showers and storms elsehwere, but coverage and intensity should
gradually decrease with the loss of daytime heating and lack of
any upper level support. Skies will gradually clear overnight.

On Monday, there is very little change in the overall pattern with
a mid level plume of moisture residing over the forecast area.
Precipitable water, specific humidity, instaiblity, and
environmental winds are nearly identical to those observed today.
We'll pretty much paint the same forecast with warm temps and
scattered showers and thunderstorms for the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MDT Sun Jul 14 2019

Scattered thunderstorms will continue marching eastward across the
plains Monday evening as activity over the urban corridor and
mountains wanes. A jet starts to push over northern Colorado,
which may allow for a few slightly stronger storms across the far
northeastern plains due to better shear. Heavy rain, hail and
strong wind gusts will continue to be the main hazards as the
subtropical moisture plume stretches overhead.

A WSW-ENE oriented jet ahead of a PacNW upper trough starts
pushing the southern Rockies upper high south and east. This will
decrease PWs slightly Tuesday as the moisture plume sinks southeast
as well. But enough moisture will still be available for another
round of afternoon and evening convection after an even warmer
day. Will again have the threat of strong storms over the northern
plains due to the jet increasing shear.

The upper trough will move over the northern Rockies Wednesday to
limit the moisture to the southern part of the state, allowing for
only isolated to scattered storms to occur mainly south of I70.
Temperatures will continue their warming trend with some 100
degree readings likely across the eastern plains.

The upper high will again rebuild into the state with a drier
airmass to put a cap on most convection across the area for
Thursday and Friday. Temperatures will likely hit their warmest
readings for the week these days.

Subtropical moisture will then move north into the area for
the weekend for a return to afternoon and evening thunderstorms
with slightly cooler temperatures. However, will still stay just
above average for mid-late July, with the plains likely staying
in the 90s and the mountains with 70s and 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 240 PM MDT Sun Jul 14 2019

Main batch of showers and thunderstorms are expected to push east
of the Denver area TAF sites by 00Z. However, still a chance of a
storm lingering til 02-03Z. Once storms move east of the area
winds are expected to switch back to normal south/southwest winds
and stay there overnight. On Monday, we'll see another round of
storms develop after 20Z, with gusty outflow winds to around 30
knots the main aviation hazard once again.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 14, 10:43 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Sun Jul 14 2019

COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Sun Jul 14 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms can be
expected this afternoon and early evening. The storms will first
develop over the higher terrain, and then increase in coverage
and spread east across the urban corridor and northeast plains
during the afternoon and early evening.

The stronger storms will produce locally heavy rain, small hail,
frequent lightning, and brief but strong wind gusts to 40 mph.
Stronger storms may result in minor street and small stream
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Expect hot temperatures through the upcoming week with highs in
the mid and upper 90s over the plains, and in the 70s and 80s in
the mountains. Scattered afternoon and evening thunderstorms are
expected Monday and Tuesday, with locally heavy rains and gusty
winds. Wednesday and Thursday will be the warmest days of the
week, with almost no showers or thunderstorms. Friday and Saturday
will see a return of shower activity with the possibility of
locally heavy rain again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Rainfall
reports however would be greatly appreciated.

In the hours before

Special weather statement, Jul 14, 3:10 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
310 PM MDT Sun Jul 14 2019

COZ048-049-051-142200-
Phillips County CO-Washington County CO-Logan County CO-
310 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN LOGAN AND WESTERN PHILLIPS COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms 4
miles east of Fleming, near St Petersburg, and near Burdett, or from
25 miles east of Sterling to 20 miles southeast of Sterling.
The storms were moving east at 15 mph.

Penny size hail, heavy rain, and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Haxtun, St Petersburg, Highland Center, Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 10242 4044 10278 4035 10278 4029 10301
      4054 10296 4068 10279 4075 10257
TIME...MOT...LOC 2108Z 250DEG 13KT 4052 10283

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:18 PM MDTSpecial Weather StatementBOUDenver42 min
Jul 13, 6:43 PM MDTSpecial Weather StatementBOUBroomfield47 min
Jul 13, 7:14 PM MDTSpecial Weather StatementBOUBroomfield46 min
Jul 13, 7:28 PM MDTAreal Flood AdvisoryBOUJefferson62 min
Jul 14, 1:08 PM MDTAreal Flood AdvisoryBOULarimer52 min
Jul 14, 3:10 PM MDTSpecial Weather StatementBOUPhillips50 min
Jul 14, 3:48 PM MDTAreal Flood AdvisoryBOUWashington87 min
Jul 14, 4:31 PM MDTSpecial Weather StatementBOULogan59 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.